Louisiana, 2015

Tornado and Damaging Winds in Louisiana, May 26, 2015

May 26, 2015 · NWS LIX · 6 events in 5 counties and zones

An upper level disturbance produced several severe thunderstorms over southeast Louisiana during the early morning hours of the 26th, including at least one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper level disturbance produced several severe thunderstorms over southeast Louisiana during the early morning hours of the 26th, including at least one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 25, 9:50 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 25, 9:50 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 PM CDT MON MAY 25 2015

.UPDATE...
A SQUALL LINE IS CURRENTLY RACING EAST ACROSS CENTRAL AND
SOUTHWEST LOUISIANA AT AROUND 45 MPH. THIS LINE SHOULD REACH THE
FAR WESTERN ZONES OF THE CWA IN THE NEXT HOUR OR 2 AND PROGRESS
EASTWARD. THE MAIN THREATS WILL BE STRONG AND DAMAGING WINDS ALONG
WITH TORRENTIAL RAINFALL AND ISOLATED TORNADOES. THUS A TORNADO
WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA THRU 5AM.

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT MON MAY 25 2015/

SHORT TERM...

A TROUGH CURRENTLY OVER THE SOUTHERN PLAINS WILL CONTINUE TO BRING
HIGHER THAN NORMAL RAIN CHANCES TO THE REGION THROUGH WEDNESDAY
BEFORE THE TROUGH AXIS FINALLY EXITS THE REGION.

INITIALLY...A ELONGATED AREA OF INCREASED VORTICITY STRETCHING
OVER THE EASTERN HALF OF THE FORECAST AREA WILL SERVE AS A FOCUS
FOR CONTINUED SHOWER AND THUNDERSTORM THROUGH THE EVENING HOURS
TODAY. HIGH PW VALUES OF AROUND 1.7 INCHES AND FAVORABLE LAPSE
RATES OF AROUND 7C/KM WILL ALLOW FOR CONTINUED TO CONVECTION
THROUGH THE EVENING HOURS. THE CONVECTIVE COVERAGE SHOULD BEGIN TO
WANE A BIT DURING THE EVENING HOURS WITH THE LOSS OF DAYTIME
HEATING AND LOWER CAPE VALUES.

HEADING INTO TOMORROW...ANOTHER SURGE OF INCREASED VORTICITY AND
OMEGA CURRENTLY OVER TEXAS WILL EJECT INTO THE LOWER
MISSISSIPPI VALLEY. THIS WILL BE THE MAIN AXIS OF THE PARENT
UPPER LEVEL TROUGH LIFTING OUT OF THE SOUTHERN PLAINS. WITH AMPLE
FORCING IN PLACE ALOFT...AND A SURGE OF DEEPER MOISTURE
TRANSLATING ALONG WITH THE TROUGH...EXPECT TO SEE NUMEROUS SHOWERS
AND THUNDERSTORMS DEVELOP THROUGH THE DAY. THE STRONGEST DYNAMICS
WILL REMAIN NORTH OF THE AREA...SO ORGANIZED DEEP CONVECTION WILL
BE LESS OF A CONCERN. HOWEVER...LOCALLY HEAVY DOWNPOURS...GUSTY
WINDS TO AROUND 40 MPH...AND FREQUENT LIGHTNING STRIKES WILL BE A
CONCERN WITH THE THUNDERSTORMS TOMORROW. THE HIGHEST PW VALUES
WILL PEAK AT AROUND 2 INCHES TOMORROW AFTERNOON AND EVENING...AND
SOME LOCALIZED STREET FLOODING ISSUES COULD DEVELOP. THE
CONVECTION WILL LINGER INTO THE OVERNIGHT HOURS...WITH THE TREND
OF HIGHER POPS TRANSLATING EAST TOWARD THE MISSISSIPPI COAST BY
DAYBREAK ON WEDNESDAY.

THE PARENT TROUGH WILL HAVE LIFTED TOWARD THE NORTHEAST ON
WEDNESDAY...BUT A LINGERING SHORTWAVE TROUGH AXIS AND SOME
INCREASED OMEGA WILL LINGER OVER THE FORECAST AREA ON WEDNESDAY.
OVERALL COVERAGE WILL BE LOWER ON WEDNESDAY...BUT SOME SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE.
POPS WILL BE HIGHEST IN THE AFTERNOON HOURS WHEN CAPE VALUES PEAK
AROUND 2000 J/KG AND PW VALUES REMAIN HIGH AT 1.8 INCHES. EXPECT
TO SEE SOME STRONGER THUNDERSTORMS IN THE AFTERNOON THAT COULD
PRODUCE GUSTY WINDS...LOCALLY HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING. TEMPERATURES WILL BE SEASONABLY WARM THROUGH THE
FORECAST PERIOD WITH HIGHS IN THE MIDDLE TO UPPER 80S AND LOWS IN
THE UPPER 60S AND LOWER 70S.

LONG TERM...

HEADING INTO THE LATTER HALF OF THE WORKWEEK AND UPCOMING
WEEKEND...SOME WEAK SHORTWAVE RIDGING WILL DEVELOP OVER THE AREA.
PW VALUES WILL FALL FROM AROUND 1.7 INCHES ON THURSDAY TO 1.5
INCHES FOR THE UPCOMING WEEKEND. HOWEVER...THIS WILL BE A FAIRLY
DIRTY RIDGE...IN THAT AMPLE LOW LEVEL MOISTURE WILL REMAIN OVER
THE AREA AND THE MID- LEVEL CAP WILL REMAIN FAIRLY WEAK.
THUS...THE RISK OF SCATTERED DIURNALLY FORCED CONVECTION WILL
EXIST EACH DAY ONCE THE CONVECTIVE TEMPERATURE IN THE MIDDLE 80S
IS ACHIEVED. WITH THIS IN MIND...HAVE CHANCE POPS OF 30 TO 50
PERCENT IN THE FORECAST EACH AFTERNOON. POPS DROP TO 10 TO 20
PERCENT IN THE EVENING AND OVERNIGHT HOURS AS DAYTIME HEATING
WANES AND CAPE VALUES FALL FROM AROUND 1000-1500 J/KG TO UNDER 500
J/KG OVERNIGHT. TEMPERATURES WILL REMAIN VERY SUMMERLIKE WITH
HIGHS IN THE UPPER 80S AND LOWS IN THE LOWER 70S.

AVIATION...

MOST TERMINALS VFR...WITH A FEW SITES REPORTING OCCASIONAL CEILINGS
AROUND FL025. SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
AND CARRYING VCTS WITH SHORT TERM AMENDMENTS AS APPROPRIATE. MOST
CONVECTION SHOULD DISSIPATE NEAR SUNSET...WITH VFR CONDITIONS FOR
MUCH OF THE OVERNIGHT HOURS. COULD SEE SOME MVFR CEILINGS AROUND
SUNRISE...WITH SHRA/TSRA EXPECTED TO BEGIN PERCOLATING BY MID-
MORNING. HI-RES ARW WOULD INDICATE THAT WE COULD ACTUALLY HAVE
CONVECTION IN THE AREA AROUND 09Z TUESDAY...ALTHOUGH OTHER SOLUTIONS
KEEP CONVECTION TO THE NORTH OF THE AREA. WILL MONITOR THIS FOR 00Z
TAF PACKAGE. 35

MARINE...

A FAIRLY STRONG AND PERSISTENT ONSHORE FLOW OF 15 TO 20 KNOTS WILL
LINGER THROUGH TOMORROW IN ADVANCE OF AN APPROACHING UPPER LEVEL
TROUGH. THESE EXERCISE CAUTION WINDS WILL ALSO KEEP SEAS ELEVATED
AT BETWEEN 3 AND 5 FEET IN THE OPEN GULF WATERS. MORE PROTECTED
AREAS WILL SEE WAVES OF 2 TO 4 FEET THROUGH TOMORROW. AS THE
TROUGH LIFTS OUT ON WEDNESDAY...AND THE SURFACE HIGH GAINS
STRENGTH OVER THE GULF...THE ONSHORE FLOW WILL FALL BACK TO AROUND
10 KNOTS OR LESS. SEAS WILL ALSO SUBSIDE BACK TO 3 FEET OR LESS.
THESE CONDITIONS WILL PERSIST THROUGH THE UPCOMING WEEKEND.

DECISION SUPPORT...

DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING CONVECTION.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  84  70  87 /  50  70  60  60
BTR  73  85  71  87 /  60  70  60  60
ASD  73  85  72  86 /  50  70  60  60
MSY  75  86  74  86 /  50  70  60  60
GPT  74  84  74  84 /  50  70  70  60
PQL  72  84  71  85 /  50  70  60  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 25, 10:55 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1155 PM CDT MON MAY 25 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-261700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1155 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT
A SQUALL LINE WILL RACE THROUGH THE FORECAST AREA BEGINNING
SHORTLY AFTER MIDNIGHT IN THE BATON ROUGE AREA. THE LINE WILL
IMPACT AREAS EAST OF THERE OVER THE NEXT FEW HOURS AFTER THAT. THE
MAIN THREATS WILL BE DAMAGING WINDS...TORRENTIAL RAINFALL AND
ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT THROUGH 5 AM. A
FLASH FLOOD WATCH IS ALSO IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
AND WEDNESDAY. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...SOME HAIL AND HEAVY RAINFALL. SCATTERED NON-SEVERE
THUNDERSTORMS ARE THEN EXPECTED EACH DAY THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. PLEASE PASS ON ANY
REPORTS OF SEVERE WEATHER OR FLOODING.

In the hours before

Special weather statement, May 25, 8:46 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
946 PM CDT MON MAY 25 2015

MSZ081-260415-
HARRISON-
946 PM CDT MON MAY 25 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARRISON COUNTY...

AT 946 PM CDT...A STRONG THUNDERSTORM WAS NEAR GULFPORT...MOVING
NORTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...LONG BEACH...SAUCIER...LYMAN AND GULFPORT
AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING NEAR THE COAST. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LAT...LON 3037 8908 3036 8909 3036 8910 3033 8918
      3032 8923 3044 8934 3053 8934 3065 8914
      3039 8899
TIME...MOT...LOC 0246Z 147DEG 7KT 3034 8910

24/RR
Special weather statement, May 25, 11:35 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 AM CDT TUE MAY 26 2015

LAZ034>036-048-MSZ068-260630-
POINTE COUPEE LA-EAST FELICIANA LA-EAST BATON ROUGE LA-
WEST FELICIANA LA-WILKINSON MS-
1235 AM CDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EAST BATON ROUGE...
WEST FELICIANA...WESTERN EAST FELICIANA...POINTE COUPEE PARISHES IN
SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES UNTIL 130 AM CDT...

AT 1235 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BIG BEND TO NEAR
MELVILLE...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZACHARY...NEW ROADS...JACKSON...ST. FRANCISVILLE...WOODVILLE...
SLAUGHTER...FORDOCHE...MORGANZA...WILSON...NORWOOD...WAKEFIELD...
DOLOROSA...BATCHELOR...FORT ADAMS...LETTSWORTH AND SPILLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3133 9110 3070 9110 3058 9175 3067 9173
      3079 9178 3100 9177 3104 9172 3104 9166
      3097 9166 3103 9157 3106 9156 3113 9163
      3123 9157 3124 9154 3122 9153 3123 9149
      3132 9146 3137 9123
TIME...MOT...LOC 0535Z 272DEG 28KT 3103 9171 3066 9171

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
May 26, 12:22 AM CST to 12:23 AM CST
Where
Jefferson County, 1.15 mi WSW of Kenner to 1.18 mi W of Kenner
Rating
EF1
Path length
0.37 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
29.972, -90.247

A tornado touched down on the east bank of the Mississippi River, damaging a pier at the foot of Williams Boulevard and snapping hardwood trees. The highest EF-1 damage occurred at the start of the tornado track from the Mississippi River to along Reverend Richard Wilson Drive with structural damage reported to homes and a business. The tornado continued to track northwest to Kenner Avenue, where it caused part of a roof to peel back on a single family home. The tornado then weakened to EF-0 as it lifted on the north side of the railroad tracks. Estimated peak wind was 110 mph.

Thunderstorm Wind, East Baton Rouge

When
May 26, 1:15 AM CST
Where
East Baton Rouge County, 1.05 mi SSW of Greenwell Spgs
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.566, -91.008

Strong thunderstorm winds downed multiple trees onto a mobile home off Hooper Road in Greenwell Springs.

Thunderstorm Wind, East Baton Rouge

When
May 26, 1:54 AM CST
Where
East Baton Rouge County, Baton Rouge
Measured
60 kt (69 mph) measured gust
Reported by
State Official
Coordinates
30.470, -91.170

The LSU Ben Hur observation site measured a peak one minute wind of 59 mph and a peak gust of 69 mph.

Thunderstorm Wind, Tangipahoa

When
May 26, 1:58 AM CST
Where
Tangipahoa County, 4 mi W of Tickfaw
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
30.570, -90.547

A tree blown down by thunderstorm winds caused damage to an above ground swimming pool. Event time was estimated by radar.

Thunderstorm Wind, St. Tammany

When
May 26, 3:30 AM CST
Where
St. Tammany County, 0.66 mi NE of Covington
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.487, -90.093

A tree was blown down across East 31st Street near Lee Road.

Thunderstorm Wind, Orleans

When
May 26, 3:37 AM CST
Where
Orleans County, New Orleans
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
29.950, -90.100

The WVUE television station measured a wind gust of 59 mph during a thunderstorm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyThe tornado archive for Louisiana, 2015Warnings in Louisiana, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569245, 569247, 569248, 569251, 569255, 569257.